Illinois, 2017Flash Flood and Flood in Illinois, June 4, 2017
June 4, 2017 · NWS PAH · 2 events in 2 counties and zones
A weak cold front over eastern Missouri triggered numerous showers and thunderstorms. Some of these storms were very slow-moving and produced copious amounts of rain.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak cold front over eastern Missouri triggered numerous showers and thunderstorms. Some of these storms were very slow-moving and produced copious amounts of rain.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 4, 1:31 AM CST, 10 hours 29 minutes earlier.
Area forecast discussion, Jun 4, 1:31 AM CST, 10 hours 29 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
231 AM CDT Sun Jun 4 2017
.SHORT TERM...(Today through Tuesday night)
Issued at 230 AM CDT Sun Jun 4 2017
07Z Surface meso analysis shows a course low pressure circulation
on the order of 1012 MB just south and west of Memphis. This
surface reflection was within a broader and deeper southwesterly
aloft fetch of moisture advecting from the Gulf across much of the
lower and mid Mississippi river valley, ahead of the parent Low
aloft whose circulation center is seen nicely via GOES R water
vapor imagery over western Kansas/Oklahoma.
Further analysis shows a tongue of rich theta-e air that noses 70F
dew points into the SEMO/Ozarks counties...where Radar has
indicated active convection for a few hours now. HRRR depicts a
weak disturbance assisting the lift of this available moisture,
but lightning strikes are minimal, working mainly elevated
instability via weak isentropic upglide in the weakly sheared
flow. MRMS does indicate some pixeling of efficient rainfall
rates approaching 2 inches/hour at times, so it's an area to watch
for accumulation rates, given the slow northward drift due to the
weak steering. FFMP monitor reveals most saturated areas remain
below 75 percent of FFG alerts for now, in the 1-3 hour monitor.
HRRR models the pcpn nicely, as it has the past few nights, and
effectively shifts the area to the north and east with time this
early morning, eventually dispersing the vort energy as it rides
into the slight ridging of higher heights not far downstream.
GOES-R IR imagery detects warming tops already, so this modeled
diminishing trend with northeastward drift would appear to be on
point.
With time, we see the models still support slow/gradual warm and
moist air advection working eastward, across the remainder of the
FA. Even the wedge of drier dew points in the u50s-l60s, in our
northeast counties, ultimately gives way to some mid-upr 60s by
evening. Diurnal fueling will assist uplift from any weak
perturbations still rippling out of the weak flow aloft, and may
activate on lingering outflow boundaries or newly heated/enhanced
upward lifting parcels from free convective temps being attained.
Best Pops today during the peak heating pm hours should range
from scattered mid chance cats in the north/east, to
likely/numerous areal coverage showers/storms across our
southern/western counties, and this has been routinely advertized
for several days now.
Changing dynamics enter the forecast picture Sunday night-Monday,
as the broader moisture laden southern Plains Low gets pinched off
by the more vigorous drop of energy from the Great Lakes vortex,
which drives a cold front across the Ohio river valley. This fropa
will occur slowly during the day Monday into Monday evening,
because the driving move of west to east energy aloft is well
downstream, across the mid and upper Ohio river valley, and it
effectively lags/just drags the cold front on across our area as
it trails. The net result is lingering chance Pops along/ahead of
the boundary into/thru the day Monday, ending Pops from northwest
to southeast with is passage by late Monday into Monday night.
Finally, for Tuesday-Tuesday night, we see a more vigorous blast
of cooler/drier air incoming behind the front, as the primary
vortext sits/spins over the Great Lakes, and drives a reinforcing
and refreshing blast of Canadian air well to the south/across the
bulk of the Ohio river valley. A 15 to 20F drop in dew points in
the 24 hour period from Monday to Tuesday will signal this
refreshing change to our early June airmass.
.LONG TERM...(Wednesday through Saturday)
Issued at 230 AM CDT Sun Jun 4 2017
The mean five wave pattern keeps the WFO PAH forecast area within
the eastern limb of the mean ridge through this Friday, with some
modification Friday night into Saturday into a trough, with heights
rising on Sunday.
In collaboration with surrounding offices attempted to keep run to
run continuity with the upper ridge dominating the forecast area.
The ECMWF, Canadian, and GFS deterministic runs are showing some
variability in the strength, location, and duration of shortwaves
rotating around the eastern limb of the dominating high pressure
ridge. Given that uncertainty, downplayed the influence of
measurable PoPs late in the extended forecast period. Left a mention
of PoPs were most of the guidance was in agreement for a small
chance of showers and thunderstorms on part of Friday and Friday
night.
&&
.AVIATION...
Issued at 230 AM CDT Sun Jun 4 2017
Ongoing isolated to sct convection remains just west of KCGI at
this writing. HRRR models this pcpn area slowly advecting
northward and eastward with time thru the early am hours, so
mention for KCGI/KPAH soon follows. Better convective coverage
should be in the afternoon hours, so inherited probs hold, though
may necessitate upgrade next issuance for the richer moisture
laden air nearer KCGI/KPAH. MVFR cigs/vsbys with a heavier shower
possible, otherwise generally VFR through the period. Weak
shear/flow with meandering trof of low surface pressure nearby
means winds will be mainly light, sometimes variable.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&
Hazardous weather outlook, Jun 4, 2:07 AM CST, 9 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
307 AM CDT Sun Jun 4 2017
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-051000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
307 AM CDT Sun Jun 4 2017
This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.
.DAY ONE...Today and Tonight
A chance of thunderstorms is best today during the heat of the
day, but any time chances will bring as its primary hazards
locally heavy rain and lightning.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Lingering thunderstorm chances exist Monday, until a cold front
can make passage. Locally heavy rain and lightning will remain
the primary storm hazards until the front's passage brings an end
to the chance of storms.
A chance of thunderstorms returns to the forecast over part of
the outlook area Friday and Friday Night. At this time, it appears
that any storms that develop should remain below severe limits.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected.
Flood, Wayne
- When
- June 4, 12:00 PM CST to 3:30 PM CST
- Where
- Wayne County, Fairfield to 4.16 mi ESE of Round Prairie
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 38.380, -88.370
Standing water was reported over portions of U.S. Highway 45 just north of Jeffersonville.
Flash Flood, Jefferson
- When
- June 4, 2:00 PM CST to 4:30 PM CST
- Where
- Jefferson County, Dix to 3.4 mi NNW of Woodlawn
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 38.430, -88.930
Some area creeks and streams rose out of their banks several miles southwest of Mt. Vernon. A trained spotter in the area measured 3.75 inches of rain in an hour and 45 minutes.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Texas, June 4, 2017$301,000 · 2.75 in hail · 12 events
- Damaging Winds in North Carolina, June 4, 20171 injured · $25,000 · 55 kt wind · 5 events
- Flash Flooding in Georgia, June 4 to 5, 2017$30,000 · 4 events
- Hail and Damaging Winds in Virginia, June 4, 2017$20,000 · 1 in hail · 11 events
- Flash Flooding and Flood in Tennessee, June 4 to 5, 2017$15,000 · 7 events
- Damaging Winds and Lightning Strike in Indiana, June 4, 2017$5,000 · 60 kt wind · 8 events
- Hail and Damaging Winds in Ohio, June 4, 2017$3,000 · 52 kt wind · 7 events
- Hail and Damaging Winds in Texas, June 4, 2017$5,000 · 70 kt wind · 7 events
- Flash Flooding in Texas, June 4, 20174 events
- Damaging Winds in Idaho, June 4, 201769 kt wind · 4 events
- Hail and Damaging Winds in Montana, June 4, 20171 in hail · 4 events
- Damaging Winds in Idaho, June 4, 201754 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 700650, 700651.